Confused carer!: Hello, I'm new to this site. My 8... - PMRGCAuk

PMRGCAuk
11,209 members20,421 posts

Confused carer!

tyga60
tyga60

Hello, I'm new to this site.

My 88 year old mum was diagnosed with PMR a while ago. Also had had a mini stroke round about the time she was diagnosed. Since her diagnoses, I have been responsible for her medication - she is taking Prednisolone. She was down to 3mg then had a fall, ended up in hospital and steroid was increased to 8mg. Was told when she came out to decrease by 1mg per week down to 3mg. Doctor then said decrease 1mg a week. She is now down to 1mg. She has never really felt well since she went on this steroid. She is not aching too much, but feels so unwell and tired. At her age she can't really explain what she feels like. After reading up on Prednisolone, I am wondering if she is reducing too quickly. I feel so responsible for her medication and don't know what to do for the best. I just want her to have a good quality of life and be able to go out and enjoy herself.

16 Replies
oldestnewest

Gosh what an unenviable and hard task you’ve got. Your mum is not alone in not being able to explain how she feels, it is often just generally blerg! Her doctors are not alone in being unaware of gentle tapering programmes either. At present I am decreasing by 1 mg one day a week, the following week it will be 2 days a week and so on until, hopefully I am at the lower dose every day. I will then rest there for a couple of weeks at least and start again to go down another 1 mg, when I feel ready.

It would be a big responsibility to up your mothers dose, however, I suggest that you put this to her GP. 5 mgs might let her feel more perky and then possibly after a month or so reduce by half a mg ( invest in a good tablet cutter) and use one of the tapering programmes on here. If your doctor thinks this is nonsense let him know that a significant number of people on this forum manage their conditions like this, with success. Good luck and best wishes.

I will have to get back to the doctor. Unfortunately I am off to NZ in a week's time and worried I won't get everything sorted out. I've just been round to see her at 4pm and she was putting cereal out for breakfast. She had 'lost' part of the day so I now feel more is going on. Can't get a blood test until I get back because they couldn't fit her in this week. Is confusion one of the symptoms when reducing a dose too fast or does it seem she may have other problems?

Oh tyga60! I cared for my mum for 7 years with frontal lobe dementia. It took us years to realise that she had a condition and wasn’t just annoying. I hope you have a good wise doctor who can advise and perhaps help you put something in place as a safety net. These crises never happen at a convenient time. Wishing you well, from the bottom of my heart.

Thank you so much

PMRpro
PMRproAmbassador
in reply to tyga60

Confusion can be a symptom when reducing the pred dose too fast and adrenal function is unable to keep up. As can some or all of anorexia, nausea, vomiting, abdominal pain, weakness, fatigue and lethargy.

tyga60
tyga60
in reply to PMRpro

Thank you for the information. Will be contacting the doctor on Monday.

I am so sorry for the position you are in and to hear that your Mum is struggling to have a reasonable quality of life.

It does seem, as you say, that maybe she is suffering because she has has reduced her steroid dosage too quickly.

I am sure you will be given much expert advice very soon from many of the experienced forum members. Meanwhile, I wish you and you Mum better days to come - Kathy

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

Good advice from Jane.

I can understand the increase from 3mg to 8mg to compensate for the fall, but bearing in mind your mother’s age and the fact that she has previously felt unwell, I think the reductions are too fast.

I would guess her Adrenal glands may be struggling as well with the fairly quick reduction.

To be honest any dose under 8mg is doing her very little harm in the side effect line, if that’s what the doctors are worried about. Think you need to discuss with GP if you can and get him to have a more realistic approach to her medication.

The following may give some start towards that discussion -

practicalpainmanagement.com...

healthunlocked.com/pmrgcauk...

tyga60
tyga60
in reply to DorsetLady

Thank you. I will get back to her GP

PMRpro
PMRproAmbassador

How long has she been on pred and at what dose? And do you know why the hospital put her back up to 8mg?

When she was originally diagnosed and had the TIA did anyone wonder if she had more than "just" PMR? By that I mean - a more extensive vasculitis, inflamed arteries?

tyga60
tyga60
in reply to PMRpro

I can't really remember how long. Perhaps a year and a half. She started off on 25mg (I think) and reduced by 5mg each month. Was down to 3mg then doctor put it up to 7mg but reduced more slowly - 1mg per month. Then she had the fall and back up to 8mg - then the quicker reduction. Not sure about the inflamed arteries. She does have some heart problems and on other medication for this.

PMRpro
PMRproAmbassador
in reply to tyga60

After that amount of time and at her age I would say she needs to reduce from 8mg at not more than 1mg per month - and even that may be too fast for her. That is almost certainly the reason for her fatigue. I do wonder if the fall was due to the low dose of pred - dizziness and weakness are typical problems in adrenal insufficiency.

tyga60
tyga60
in reply to PMRpro

Managed to get a blood test this week but can't see doctor until Thursday (going to NZ on Sunday). Considering it is probably the fast reduction of prednisolone that is causing her fatigue/headaches would it be advisable to increase her dose again and reduce very slowly? All she wants to do is get off these steroids so may not want to go back up, even though I can see her slowing down and not able to get out of chair as easily (although could be age related). She has always had 'fuzzy' heads since she went on Prednisolone so has not felt well for a long time. Her last couple of blood tests have not shown PMR. I am so worried because I am responsible for her tablets. All I want is for her to have quality in the last few years of her life.

PMRpro
PMRproAmbassador
in reply to tyga60

The blood tests are showing no PMR because she is on high enough a dose to manage all the inflammation, it doesn't mean the cause of the PMR has burnt out. The only way to know it is gone is by reducing off pred successfully without a return of symptoms. And from here on she has 2 aspects to take into consideration: is the PMR still under control and are her adrenal glands starting to produce cortisol again? Adrenal function tends to fall off some as we age anyway - a long period on pred may make that worse, especially at her age.

The only way to find out if it is the speed of the reduction causing the problem is to go up and then slow the reduction - if you are in charge, will she know? Often the "fuzzy head" may be because the patient knows they are on a highish dose of pred and expect to have something as a result. Even having to take a load of pills to make up the dose can have that effect on some people - give them a single high dose pill and they don't find it as bad. And PMR itself causes a fuzzy head for many people.

tyga60
tyga60
in reply to PMRpro

Thank you for this. It's mine field!. I went round to pick her up for her blood test today and she had a cut eye - she had fallen in the night and not let me know. So shaky - feet sticking to the floor and could hardly walk. It gets worse. Probably other things going on!

PMRpro
PMRproAmbassador
in reply to tyga60

"Probably other things going on!"

At 88, that is very likely.

You may also like...